open access

Vol 20, No 2 (2013)
Case Reports
Published online: 2013-04-05
Get Citation

Arrhythmogenic effect of flecainide toxicity

Pierre-Yves nd Courand, Franck Sibellas, Sylvain Ranc, Audrey Mullier, Gilbert Kirkorian, Eric Bonnefoy
DOI: 10.5603/CJ.2013.0035
·
Cardiol J 2013;20(2):203-205.

open access

Vol 20, No 2 (2013)
Case Reports
Published online: 2013-04-05

Abstract

Flecainide is a class 1C antiarrhythmic drug especially used for the management of
supraventricular arrhythmia. In overdose cases, flecainide can induce life treating ventricular
arrhythmias and cardiogenic shock. We report the case of a 72-year-old woman admitted to
our intensive care unit for a regular monomorphic wide complex tachycardia (QRS duration
240 ms, right bundle branch block and superior axis morphology) without apparent P waves.
Clinical examination showed slight left congestive heart failure signs without cardiogenic
shock. An intravenous bolus of 10 mg adenosine 5’-triphosphate (ATP) was ineffective to stop
the tachycardia. The diagnosis of ventricular tachycardia induced by flecainide overdose was
considered. 500 mL of intravenous 84‰ sodium bicarbonate was administrated. The patient’s
QRS narrowed immediately and 12-lead ECG showed sinus rhythm. Blood samples confirmed the
flecainide overdose and the clinical status progressively improved.

Abstract

Flecainide is a class 1C antiarrhythmic drug especially used for the management of
supraventricular arrhythmia. In overdose cases, flecainide can induce life treating ventricular
arrhythmias and cardiogenic shock. We report the case of a 72-year-old woman admitted to
our intensive care unit for a regular monomorphic wide complex tachycardia (QRS duration
240 ms, right bundle branch block and superior axis morphology) without apparent P waves.
Clinical examination showed slight left congestive heart failure signs without cardiogenic
shock. An intravenous bolus of 10 mg adenosine 5’-triphosphate (ATP) was ineffective to stop
the tachycardia. The diagnosis of ventricular tachycardia induced by flecainide overdose was
considered. 500 mL of intravenous 84‰ sodium bicarbonate was administrated. The patient’s
QRS narrowed immediately and 12-lead ECG showed sinus rhythm. Blood samples confirmed the
flecainide overdose and the clinical status progressively improved.
Get Citation

Keywords

flecainide, toxicity, overdose, ventricular arrhythmia, ATP

About this article
Title

Arrhythmogenic effect of flecainide toxicity

Journal

Cardiology Journal

Issue

Vol 20, No 2 (2013)

Pages

203-205

Published online

2013-04-05

DOI

10.5603/CJ.2013.0035

Bibliographic record

Cardiol J 2013;20(2):203-205.

Keywords

flecainide
toxicity
overdose
ventricular arrhythmia
ATP

Authors

Pierre-Yves nd Courand
Franck Sibellas
Sylvain Ranc
Audrey Mullier
Gilbert Kirkorian
Eric Bonnefoy

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk, Poland
tel.:+48 58 320 94 94, fax:+48 58 320 94 60, e-mail: viamedica@viamedica.pl